Back to Journals » Neuropsychiatric Disease and Treatment » Volume 11

Risk of seizures in transcranial magnetic stimulation: a clinical review to inform consent process focused on bupropion

Authors Dobek CE, Blumberger DM, Downar J, Daskalakis ZJ, Vila-Rodriguez F

Received 25 June 2015

Accepted for publication 30 July 2015

Published 30 November 2015 Volume 2015:11 Pages 2975—2987

DOI https://doi.org/10.2147/NDT.S91126

Checked for plagiarism Yes

Review by Single-blind

Peer reviewers approved by Prof. Dr. Roumen Kirov

Peer reviewer comments 2

Editor who approved publication: Dr Roger Pinder

Christine E Dobek,1 Daniel M Blumberger,2 Jonathan Downar,3 Zafiris J Daskalakis,2 Fidel Vila-Rodriguez1

1Department of Psychiatry, Faculty of Medicine, Non-Invasive Neurostimulation Therapies (NINET) Laboratory, University of British Columbia, Vancouver, BC, 2Department of Psychiatry, Centre for Addiction and Mental Health, 3Department of Psychiatry, University Health Network, University of Toronto, Toronto, ON, Canada

Objective: When considering repetitive transcranial magnetic stimulation (rTMS) for major depressive disorder, clinicians often face a lack of detailed information on potential interactions between rTMS and pharmacotherapy. This is particularly relevant to patients receiving bupropion, a commonly prescribed antidepressant with lower risk of sexual side effects or weight increase, which has been associated with increased risk of seizure in particular populations. Our aim was to systematically review the information on seizures occurred with rTMS to identify the potential risk factors with attention to concurrent medications, particularly bupropion.
Data sources: We conducted a systematic review through the databases PubMed, PsycINFO, and EMBASE between 1980 and June 2015. Additional articles were found using reference lists of relevant articles. Reporting of data follows Preferred Reporting Items for Systematic Reviews and Meta-Analyses statement.
Study selection: Two reviewers independently screened articles reporting the occurrence of seizures during rTMS. Articles reporting seizures in epilepsy during rTMS were excluded. A total of 25 rTMS-induced seizures were included in the final review.
Data extraction: Data were systematically extracted, and the authors of the applicable studies were contacted when appropriate to provide more detail about the seizure incidents.
Results: Twenty-five seizures were identified. Potential risk factors emerged such as sleep deprivation, polypharmacy, and neurological insult. High-frequency-rTMS was involved in a percentage of the seizures. None of these seizures reported had patients taking bupropion in the literature review. One rTMS-induced seizure was reported from the Food and Drug Administration in a sleep-deprived patient who was concurrently taking bupropion, sertraline, and amphetamine.
Conclusion: During the consent process, potential risk factors for an rTMS-induced seizure should be carefully screened for and discussed. Data do not support considering concurrent bupropion treatment as contraindication to undergo rTMS.

Keywords: repetitive transcranial magnetic stimulation, seizures, bupropion, consent process, interaction

Creative Commons License This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.

Download Article [PDF]  View Full Text [HTML][Machine readable]

 

Other article by this author:

Verbal memory improvement in first-episode psychosis APOE-ε4 carriers: a pleiotropic effect?

Vila-Rodriguez F, Lang DJ, Baitz H, Gicas K, Thornton AE, Ehmann TS, Smith GN, Barr AM, Torres IJ, Kopala LC, MacEwan GW, Müller DJ, Kennedy JL, Honer WG

Neuropsychiatric Disease and Treatment 2017, 13:2945-2953

Published Date: 8 December 2017

Readers of this article also read:

Profile of brivaracetam and its potential in the treatment of epilepsy

Ferlazzo E, Russo E, Mumoli L, Sueri C, Gasparini S, Palleria C, Labate A, Gambardella A, De Sarro G, Aguglia U

Neuropsychiatric Disease and Treatment 2015, 11:2967-2973

Published Date: 30 November 2015

Green synthesis of water-soluble nontoxic polymeric nanocomposites containing silver nanoparticles

Prozorova GF, Pozdnyakov AS, Kuznetsova NP, Korzhova SA, Emel’yanov AI, Ermakova TG, Fadeeva TV, Sosedova LM

International Journal of Nanomedicine 2014, 9:1883-1889

Published Date: 16 April 2014

Methacrylic-based nanogels for the pH-sensitive delivery of 5-Fluorouracil in the colon

Ashwanikumar N, Kumar NA, Nair SA, Kumar GS

International Journal of Nanomedicine 2012, 7:5769-5779

Published Date: 15 November 2012

Cross-linked acrylic hydrogel for the controlled delivery of hydrophobic drugs in cancer therapy

Deepa G, Thulasidasan AK, Anto RJ, Pillai JJ, Kumar GS

International Journal of Nanomedicine 2012, 7:4077-4088

Published Date: 27 July 2012

Crystallization after intravitreal ganciclovir injection

Pitipol Choopong, Nattaporn Tesavibul, Nattawut Rodanant

Clinical Ophthalmology 2010, 4:709-711

Published Date: 14 July 2010